North Dakota, 2005

Flooding in North Dakota, June 11 to 12, 2005

June 11 to 12, 2005 · NWS FGF · 4 events in 4 counties and zones

Overland flooding continued from Casselton to Mapleton to north Fargo, in east-central Cass county. In Ransom county, overland flooding was worst in the southeast part of the county.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Overland flooding continued from Casselton to Mapleton to north Fargo, in east-central Cass county. In Ransom county, overland flooding was worst in the southeast part of the county. In Richland county, overland flooding closed roads and bridges between Wyndmere and Mantador. For Sargent county, flooding closed several rural roads east of Milnor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 11, 8:35 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 11, 8:35 PM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
935 PM CDT SAT JUN 11 2005

.DISCUSSION...MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING
AT THE LATEST SURFACE ANALYSIS...LOW PRESSURE IS CENTERED BETWEEN
TVF AND FSE...WITH MULTIPLE TROFS EXTENDING FROM THE LOW THROUGH THE
AREA. WHEN COMPARING MODELS...GFS HAS BEEN THE PREFERRED MODEL...SO
LEANED TOWARD THAT SOLUTION...BUT STILL HAD TO MAKE SOME W
ADJUSTMENTS OF QPF. WITH UPPER LEVEL LOW PUSHING THROUGH THE AREA...
DEFORMATION ZONE HAS SET UP OVER NE ND AND EXTREME NW MN. WITH 850MB
Q-VECTOR CONVERGENCE AND 700MB LIFT LINGERING OVER THE AREA THROUGH
MIDNIGHT...HAVE KEPT RAIN IN FORECAST FOR MUCH OF THE N HALF OF THE
AREA THROUGH THE NIGHT. OTHERWISE...WITH THE ATMOSPHERE STABILIZING
NOW THAT THE SUN IS GOING DOWN...REMOVED THE THUNDERSTORM POTENTIAL
FROM THE FORECAST AFTER MIDNIGHT. OTHERWISE...ONLY MINOR CHANGES
NEEDED TO REST OF FORECAST.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...ESF ISSUED FOR HEAVY RAIN.
MN...ESF ISSUED FOR HEAVY RAIN.

&&

NG
Hazardous weather outlook, Jun 11, 11:15 AM CST, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1215 PM CDT SAT JUN 11 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-121032-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
1215 PM CDT SAT JUN 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

PERIODS OF HEAVY RAIN WITH ISOLATED THUNDERSTORMS ARE EXPECTED TODAY
ACROSS AN AREA INCLUDING SOUTHEAST AND EAST CENTRAL NORTH DAKOTA AND
NORTHWEST MINNESOTA. THE TOTAL RAINFALL FOR THE DAY AS MUCH AS 2 TO
2.5 INCHES MAY FALL IN A FEW SPOTS AND CAUSE PONDING OF WATER OR
MINOR FLOODING. OVERALL RAINFALL WILL BE MUCH LESS HOWEVER.
SCATTERED THUNDERSTORMS WILL ALSO DEVELOP ACROSS WEST CENTRAL
MINNESOTA. SMALL HAIL AND GUSTY NON-SEVERE WINDS ARE EXPECTED BY
LATE AFTERNOON OR EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDESPREAD SHOWERS AND A FEW THUNDERSTORMS WILL OCCUR AGAIN ON
MONDAY AND TUESDAY...MOST NUMEROUS OVER SOUTHEAST NORTH DAKOTA INTO
WEST CENTRAL MINNESOTA.  RAINFALL AMOUNTS COULD EXCEED ONE INCH IN
THE FAR SOUTHERN RED RIVER VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GV

In the hours before

Local storm report, Jun 11, 4:39 PM CST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
539 PM CDT SAT JUN 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TORNADO          1 W CHRISTINE           46.58N 96.83W
06/11/2005                   RICHLAND           ND   LAW ENFORCEMENT

            BRIEF TOUCHDOWN IN OPEN FIELD

0430 PM     TORNADO          FELTON                  47.08N 96.50W
06/11/2005                   CLAY               MN   LAW ENFORCEMENT

            BRIEF TOUCHDOWN IN TOWN. NUMEROUS LARGE TREES UPROOTED OR
            SNAPPED OFF. SOME ROOF DAMAGE CAUSED BY BROKEN TREE
            BRANCHES.

&&

GGUST
Local storm report, Jun 11, 6:06 PM CST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
706 PM CDT SAT JUN 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     TORNADO          11 NE HILLSBORO         47.52N 96.89W
06/11/2005                   TRAILL             ND   LAW ENFORCEMENT

            BRIEF TOUCHDOWN IN OPEN FIELD

0650 PM     FUNNEL CLOUD     2 S GRANDIN             47.21N 97.00W
06/11/2005                   CASS               ND   PUBLIC

0652 PM     TORNADO          3 W CALEDONIA           47.46N 96.95W
06/11/2005                   TRAILL             ND   LAW ENFORCEMENT

            BRIEF TOUCHDOWN IN OPEN FIELD

&&

GGUST
Local storm report, Jun 11, 6:25 PM CST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
725 PM CDT SAT JUN 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     FLASH FLOOD      WYNDMERE                46.26N 97.13W
06/11/2005                   RICHLAND           ND   LAW ENFORCEMENT

            WATER FLOWING OVER STATE HIGHWAY 18

0230 PM     FLASH FLOOD      WYNDMERE                46.26N 97.13W
06/11/2005                   RICHLAND           ND   LAW ENFORCEMENT

            SEVERAL BASEMENTS FLOODED. SANDBAGGING OPERATION IN
            PROGRESS.

0720 PM     FLASH FLOOD      GRAND FORKS             47.92N 97.07W
06/11/2005                   GRAND FORKS        ND   TRAINED SPOTTER

            STREET FLOODING NEAR CITY LIBRARY.

&&

GGUST
Local storm report, Jun 11, 8:05 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
905 PM CDT SAT JUN 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLASH FLOOD      9 E MILNOR              46.26N 97.27W
06/11/2005                   SARGENT            ND   PUBLIC

            FIELDS FLOODED AND WATER OVER ROADS.

0830 PM     FLASH FLOOD      7 S MCLEOD              46.29N 97.30W
06/11/2005                   RANSOM             ND   PUBLIC

            FIELDS FLOODED AND WATER OVER ROADS.

&&

GGUST
Local storm report, Jun 11, 8:44 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
944 PM CDT SAT JUN 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     FLASH FLOOD      WYNDMERE                46.26N 97.13W
06/11/2005                   RICHLAND           ND   LAW ENFORCEMENT

            WATER FLOWING OVER STATE HIGHWAY 18

0215 PM     TORNADO          1 W CHRISTINE           46.58N 96.83W
06/11/2005                   RICHLAND           ND   LAW ENFORCEMENT

            BRIEF TOUCHDOWN IN OPEN FIELD

0230 PM     FLASH FLOOD      WYNDMERE                46.26N 97.13W
06/11/2005                   RICHLAND           ND   LAW ENFORCEMENT

            SEVERAL BASEMENTS FLOODED. SANDBAGGING OPERATION IN
            PROGRESS.

0430 PM     TORNADO          FELTON                  47.08N 96.50W
06/11/2005                   CLAY               MN   LAW ENFORCEMENT

            BRIEF TOUCHDOWN IN TOWN. NUMEROUS LARGE TREES UPROOTED OR
            SNAPPED OFF. SOME ROOF DAMAGE CAUSED BY BROKEN TREE
            BRANCHES.

0648 PM     TORNADO          11 NE HILLSBORO         47.52N 96.89W
06/11/2005                   TRAILL             ND   LAW ENFORCEMENT

            BRIEF TOUCHDOWN IN OPEN FIELD

0650 PM     FUNNEL CLOUD     2 S GRANDIN             47.21N 97.00W
06/11/2005                   CASS               ND   PUBLIC

0652 PM     TORNADO          3 W CALEDONIA           47.46N 96.95W
06/11/2005                   TRAILL             ND   LAW ENFORCEMENT

            BRIEF TOUCHDOWN IN OPEN FIELD

0720 PM     FLASH FLOOD      GRAND FORKS             47.92N 97.07W
06/11/2005                   GRAND FORKS        ND   TRAINED SPOTTER

            STREET FLOODING NEAR CITY LIBRARY.

0830 PM     FLASH FLOOD      9 E MILNOR              46.26N 97.27W
06/11/2005                   SARGENT            ND   PUBLIC

            FIELDS FLOODED AND WATER OVER ROADS.

0830 PM     FLASH FLOOD      7 S MCLEOD              46.29N 97.30W
06/11/2005                   RANSOM             ND   PUBLIC

            FIELDS FLOODED AND WATER OVER ROADS.

&&

GGUST
Local storm report, Jun 11, 8:48 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
948 PM CDT SAT JUN 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLASH FLOOD      HILLSBORO               47.40N 97.06W
06/11/2005                   TRAILL             ND   LAW ENFORCEMENT

            EXCESSIVE STREET FLOODING ALL OVER TOWN.

&&

GGUST

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Cass

When
June 11, 9:42 PM CST to June 12, 1:00 PM CST
Where
Cass forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.450, -98.233

Flood, Ransom

When
June 11, 9:42 PM CST to June 12, 1:00 PM CST
Where
Ransom forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
48.217, -100.633

Flood, Richland

When
June 11, 9:42 PM CST to June 12, 1:00 PM CST
Where
Richland forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.767, -103.450

Flood, Sargent

When
June 11, 9:42 PM CST to June 12, 1:00 PM CST
Where
Sargent forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.108, -97.631 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2005Every state in 2005This day in weather historyWarnings in North Dakota, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5461734, 5461735, 5461736, 5461737.